Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 207, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 17, 2005, 4:30 PM CDT for Barnes County, Griggs County, North Dakota. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2005, 4:30 PM CDT (21:30 UTC)
- Expired
- Aug 17, 2005, 5:30 PM CDT
- In force
- 60 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
Counties Barnes County, ND, Griggs County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 69 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 17, 1:35 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.5 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 438 J/kg
- Mixed-layer CIN
- -205 J/kg
- Mixed-layer LCL
- 980 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFGF 172131
SVRFGF
NDC003-039-172230-
/O.NEW.KFGF.SV.W.0207.050817T2130Z-050817T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
430 PM CDT WED AUG 17 2005
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BARNES COUNTY IN SOUTHEAST NORTH DAKOTA
THIS INCLUDES THE CITY OF VALLEY CITY
GRIGGS COUNTY IN SOUTHEAST NORTH DAKOTA
* UNTIL 530 PM CDT.
* AT 426 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM KENSAL TO 7 MILES SOUTHWEST OF
URBANA...MOVING TO THE NORTHEAST AT 20 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
ECKELSON AT 445 PM
HASTINGS AND SANBORN AT 450 PM
SUTTON AND LEAL AT 455 PM
KATHRYN...ROGERS AND REVERE AT 500 PM
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
LAT...LON 4756 9847 4666 9841 4666 9771 4721 9773
4723 9799 4760 9803
$$
JCA/JDS1 follow-up statement
000 WWUS53 KFGF 172230 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 530 PM CDT WED AUG 17 2005 NDC039-172240- /O.EXP.KFGF.SV.W.0207.000000T0000Z-050817T2230Z/ GRIGGS ND- 530 PM CDT WED AUG 17 2005 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GRIGGS COUNTY EXPIRED AT 530 PM CDT... DOPPLER RADAR INDICATED THE STORMS WERE NO LONGER SEVERE AND THE WARNING WAS ALLOWED TO EXPIRE AT 530 PM CDT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING FOR NORTHWESTERN MINNESOTA AND SOUTHEAST NORTH DAKOTA. LAT...LON 4756 9847 4728 9844 4727 9801 4760 9803 $$ JCA/JDS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:35 PM CDT, 55 minutes earlier.
Area forecast discussion, Aug 17, 3:35 PM CDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
335 PM CDT WED AUG 17 2005
.CURRENT OBSERVATIONAL OVERVIEW...
19Z SURFACE ANALYSIS DEPICTED LOW PRESSURE OVER CENTRAL SOUTH DAKOTA
WITH ASSOCIATED WARM FRONTAL BOUNDARY FROM SOUTHEAST NORTH DAKOTA INTO
WEST CENTRAL MINNESOTA. LATEST WATER VAPOR IMAGERY SHOWED 250MB 90KT
JET STREAK/VORTICITY MAXIMA PUNCHING NORTHEAST INTO THE CENTRAL PLAINS.
THIS FEATURE COUPLED WITH STRONG INSTABILITY/MOISTURE FLUX CONVERGENCE
POOLING ALONG BOUNDARY HAS LEAD TO CONVECTIVE DEVELOPMENT NORTHEAST OF
BISMARCK. DUE TO ONGOING AND IMPENDING CONVECTION SEVERE WATCH 727 HAS
BEEN ISSUED FOR A LARGE PORTION OF CWFA UNTIL 03Z.
.SHORT TERM...
EXPECT MODERATE POP/CONVECTIVE THREAT EXPECTED ACROSS THE CWFA ESPECIALLY
THIS EVENING AS NORTHEASTWARD ADVANCING UPPER LEVEL ENERGY INTERACTS WITH
FRONTAL BOUNDARY/INSTABILITY CURRENTLY IN PLACE. WITH CONTINUED HIGH PWATS
ANY STORM IS POSSIBLE OF PRODUCING TORRENTIAL DOWNPOURS. FRONTAL BOUNDARY/
BEST CONVECTIVE THREAT SHIFTS EASTWARD INTO MINNESOTA ON THURSDAY APPEARS
MAIN SEVERE THREAT SHOULD BE TO THE SOUTH AND EAST OF CWFA SEE SWODY2 FOR
FURTHER DETAILS. POTENT PARENT UPPER LEVEL LOW DROPS SOUTHEAST INTO NORTH
DAKOTA ON FRIDAY WITH DEEPENING DEEP LAYERED CYCLONIC CURVATURE PROMOTING
CONTINUED CONVECTIVE THREAT WITH LOWERING FREEZING LEVELS SUGGESTING THE
INCREASE POTENTIAL FOR SOME ISOLATED SEVERE HAILERS. UPPER LEVEL LOW SHOULD
BE PROGRESSIVE IN NATURE WITH COOL AND UNSETTLED CONDITIONS LINGERING FRIDAY
NIGHT INTO EARLY SATURDAY BEFORE SUBSIDENCE/ANTICYCLONIC CURVATURE STARTS
DRYING TREND.
.LONG TERM...
SUN THRU WED...AS AN UPPER LEVEL LOW PUSHES INTO THE NEW ENGLAND
STATES...A FLAT UPPER LEVEL RIDGE BUILDS OVER THE MIDWEST. HIGH
PRESSURE SETTLES IN BY SUNDAY AND AND HOLDS INTO TUESDAY. TEMPS WILL
BE COOL BUT PLEASANT FOR THIS TIME OF YEAR WITH PLENTY OF SUN DURING
THE DAYLIGHT HOURS. AS A DEEPENING TROUGH OFF THE WEST COAST MOVES
INLAND BY MID-WEEK...SOUTHWEST FLOW ALOFT WILL HELP USHER IN WARMER
TEMPS AND HIGHER HUMIDITIES. A COLD FRONT IS EXPECTED TO CROSS THE
REGION ON WED BRINGING US OUR BEST CHANCE FOR CONVECTION.
&&
.PREV DISCUSSION... (ISSUED 1000 AM CDT WED AUG 17 2005)
CURRENT OBSERVATIONAL OVERVIEW...
14Z SURFACE ANALYSIS DEPICTED LOW PRESSURE OVER SOUTHEAST MONTANA WITH
ASSOCIATED WARM FRONTAL BOUNDARY DRAPED ACROSS SOUTH NORTH DAKOTA/WEST
CENTRAL MINNESOTA. LATEST WATER VAPOR IMAGERY INDICATED 90KT JET SPEED
MAX/SHORTWAVE TROUGH PUNCHING NORTHEAST FROM THE CENTRAL ROCKIES. KMVX
RADAR TRENDS SHOWED MAIN BAND OF ELEVATED CONVECTION FIRING MAINLY FROM
THE CENTRAL RED RIVER VALLEY NORTH AND EAST. THIS GENERAL ACTIVITY BEING
AIDED BY FAVORABLE RIGHT REAR QUAD OF JET MAX OVER ONTARIO PROVINCE.
SHORT TERM...
SHOTS OF UPSTREAM SHORTWAVE ENERGY OVER CENTRAL ROCKIES RIDING OVER TOP
OF FRONTAL BOUNDARY ACROSS THE DAKOTAS WILL LEAD TO A CONTINUED THREAT
OF ELEVATED CONVECTION WITH LOCALLY HEAVY RAINS ESPECIALLY FROM CENTRAL
RED RIVER VALLEY NORTH AND EAST THIS AFTERNOON AND TONIGHT. ENHANCED
300MB UPPER LEVEL DIVERGENCE PROJECTED BY THE MODELS ACROSS THE NORTH
THIS AFTERNOON AND TONIGHT SUGGESTS HEAVIEST RAIN THREAT WILL BE FROM
THE CENTRAL RED RIVER VALLEY NORTH AND EAST...THUS WILL ADDRESS POPS
/QPF THREAT ACCORDINGLY. WILL UPDATE ZONES TO COVER POPS/QPF AND TEMPS
TRENDS HOWEVER ATTM NO MAJOR CHANGES PLANNED.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...SEVERE THUNDERSTORM WATCH UNTIL 10 PM WEDNESDAY FOR NDZ024-
NDZ026-NDZ027-NDZ028-NDZ029-NDZ030-NDZ038-NDZ039-NDZ049-
NDZ052-NDZ053.
MN...SEVERE THUNDERSTORM WATCH UNTIL 10 PM WEDNESDAY FOR MNZ001-
MNZ002-MNZ003-MNZ009-MNZ013-MNZ014-MNZ015-MNZ016-MNZ017-
MNZ022-MNZ023-MNZ024-MNZ027-MNZ028-MNZ029-MNZ030-MNZ031-
MNZ032-MNZ040.
&&
BERG/JCAHazardous weather outlook, Aug 17, 7:36 AM CDT, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 736 AM CDT WED AUG 17 2005 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-181200- BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN- EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN- EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND- HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND- NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND- PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN- SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND- TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN- WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN- INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE... FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU... THIEF RIVER FALLS...VALLEY CITY AND WAHPETON 736 AM CDT WED AUG 17 2005 ...SEVERE THUNDERSTORMS ARE EXPECTED ACROSS EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA THIS AFTERNOON... ...SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS FAR SOUTHEAST NORTH DAKOTA AND WEST CENTRAL MINNESOTA AND PARTS OF NORTHWEST MINNESOTA FOR THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND EVENING ISOLATED SEVERE THUNDERSTORMS THIS MORNING ACROSS EASTERN NORTH DAKOTA AND ADJACENT PARTS OF NORTHWEST AND WEST CENTRAL MINNESOTA. SOME HAIL MAY BE EXPECTED THIS MORNING. LOCALLY HEAVY RAIN IS ALSO POSSIBLE. SEVERE THUNDERSTORM WILL REDEVELOP THIS AFTERNOON AND EVENING AFTER 4 PM AND SHOULD DIMINISH AFTER MIDNIGHT. ALL OF EASTERN NORTH DAKOTA AND WEST CENTRAL AND NORTHWEST MINNESOTA WILL BE UNDER THE THREAT OF SEVERE WEATHER. LARGE HAIL AND DAMAGING WIND CAN BE EXPECTED. WARM MOIST AIR WILL MOVE NORTH INTO THE RED RIVER VALLEY TODAY. AN UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE INTO THE AREA THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THURSDAY AFTERNOON SOUTH OF A LINE FROM ROSEAU MINNESOTA TO FORMAN NORTH DAKOTA. LARGE HAIL AND DAMAGING WIND ARE POSSIBLE. THE STORM WILL BE MOST LIKELY IN THE AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. HOPPES
In the hours before
Local storm report, Aug 17, 12:47 PM CDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1247 PM CDT WED AUG 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1157 AM FLASH FLOOD GRAND FORKS 47.92N 97.07W
08/17/2005 GRAND FORKS ND NWS EMPLOYEE
UP TO 2 FEET OF WATER COVERED PORTIONS OF 24TH AVENUE
SOUTH BETWEEN WASHINGTON AND 28TH IN THE SOUTHERN PORTION
OF THE CITY OF GRAND FORKS.
&&
BRAMERSpecial weather statement, Aug 17, 1:32 PM CDT, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND 132 PM CDT WED AUG 17 2005 MNZ001>003-009-013>017-022>024-027>032-040-NDZ024-026>030- 038>039-049-052>053-180300- WEST BECKER-EAST BECKER-NORTH BELTRAMI-SOUTH BELTRAMI-CLAY- NORTH CLEARWATER-SOUTH CLEARWATER-GRANT-HUBBARD-MAHNOMEN-NORMAN- EAST OTTER TAIL-WEST OTTER TAIL-PENNINGTON-EAST POLK-WEST POLK- RED LAKE-WADENA-WILKIN-BARNES-CASS-EDDY-GRAND FORKS-GRIGGS- NELSON-RANSOM-RICHLAND-SARGENT-STEELE-TRAILL- 132 PM CDT WED AUG 17 2005 ...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 727 IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING FOR THE FOLLOWING AREA... IN CENTRAL MINNESOTA THIS WATCH INCLUDES 1 COUNTY WADENA IN NORTH CENTRAL MINNESOTA THIS WATCH INCLUDES 2 COUNTIES BELTRAMI... HUBBARD IN NORTHWEST MINNESOTA THIS WATCH INCLUDES 8 COUNTIES BECKER... CLAY... CLEARWATER MAHNOMEN... NORMAN... PENNINGTON POLK... RED LAKE IN WEST CENTRAL MINNESOTA THIS WATCH INCLUDES 3 COUNTIES GRANT... OTTER TAIL... WILKIN IN NORTHEAST NORTH DAKOTA THIS WATCH INCLUDES 3 COUNTIES EDDY... GRAND FORKS... NELSON IN SOUTHEAST NORTH DAKOTA THIS WATCH INCLUDES 8 COUNTIES BARNES... CASS... GRIGGS RANSOM... RICHLAND... SARGENT STEELE... TRAILL INCLUDING THE CITIES OF BEMIDJI...DETROIT LAKES...FARGO...FERGUS FALLS...GRAND FORKS...THIEF RIVER FALLS...VALLEY CITY AND WAHPETON.
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 12:52 AM CDT | Severe Thunderstorm Warning | FGF | Cass | 39 min |
| Aug 17, 8:30 AM CDT | Flash Flood Warning | FGF | Walsh | 14 hr |
| Aug 17, 10:55 AM CDT | Flash Flood Warning | FGF | Grand Forks | 12 hr |
| Aug 17, 4:55 PM CDT | Tornado Warning | FGF | Barnes | 65 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.